Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Morristown, TN

May 23, 2017Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2017, 7:59 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2017, 7:59 PM EDT (23:59 UTC)
Expired
May 23, 2017, 8:30 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:05 PM EDTTSTM WND DMGWhitwell, TNTREES DOWN IN WHITWELL AREA.
May 23, 8:10 PM EDTTSTM WND DMGWhitwell, TNHUGE UPROOTED TREES IN THE WHITWELL AREA.
May 23, 8:10 PM EDTHAIL 1Whitwell, TNSPOTTER REPORTED QUARTER SIZED HAIL IN WHITWELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS54 KMRX 232359
SVRMRX
TNC065-115-153-240030-
/O.NEW.KMRX.SV.W.0075.170523T2359Z-170524T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
759 PM EDT TUE MAY 23 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sequatchie County in eastern Tennessee...
  Northeastern Marion County in eastern Tennessee...
  Central Hamilton County in eastern Tennessee...

* Until 830 PM EDT/730 PM CDT/

* At 758 PM EDT/658 PM CDT/, a severe thunderstorm was located over
  Whitwell, or 9 miles northeast of Jasper, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chattanooga, Dunlap, Soddy-Daisy, Signal Mountain, Walden,
  Whitwell, Fairmount, Powells Crossroads, Chimneys S.p., Martin
  Springs, Cartwright, North Chickamauga Creek Gorge, Lone Oak,
  Middle Valley, Falling Water and Mowbray Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3510 8555 3521 8561 3541 8532 3517 8517
TIME...MOT...LOC 2358Z 242DEG 21KT 3518 8554 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
2 follow-up statements
606 
WWUS54 KMRX 240020
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
720 PM CDT TUE MAY 23 2017

TNC065-115-240029-
/O.CAN.KMRX.SV.W.0075.000000T0000Z-170524T0030Z/
Marion TN-Hamilton TN-
720 PM CDT TUE MAY 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
CENTRAL HAMILTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3522 8540 3523 8541 3527 8543 3537 8531
      3529 8526 3529 8527 3527 8529 3521 8534
      3520 8539
TIME...MOT...LOC 0019Z 242DEG 21KT 3524 8540 

$$

TNC153-240030-
/O.CON.KMRX.SV.W.0075.000000T0000Z-170524T0030Z/
Sequatchie TN-
720 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN SEQUATCHIE COUNTY...

At 719 PM CDT, a severe thunderstorm was located near Fairmount, or 9
miles south of Dunlap, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lone Oak and North Chickamauga Creek Gorge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3522 8540 3523 8541 3527 8543 3537 8531
      3529 8526 3529 8527 3527 8529 3521 8534
      3520 8539
TIME...MOT...LOC 0019Z 242DEG 21KT 3524 8540 

HAIL...1.00IN
WIND...60MPH
 
$$

JLB
913 
WWUS54 KMRX 240027
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
727 PM CDT TUE MAY 23 2017

TNC153-240037-
/O.EXP.KMRX.SV.W.0075.000000T0000Z-170524T0030Z/
Sequatchie TN-
727 PM CDT TUE MAY 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEQUATCHIE COUNTY
WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3522 8540 3523 8541 3527 8543 3537 8531
      3529 8526 3529 8527 3527 8529 3521 8534
      3520 8539
TIME...MOT...LOC 0027Z 242DEG 21KT 3526 8535 

$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 23, 3:14 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT Tue May 23 2017

.SHORT TERM (Today through tomorrow)...
Majority of the precipitation is continuing to exit northeast
through NE Tennessee and SW Virginia. A few very scattered showers
could move through this evening, so will maintain low end
precipitation chances through tonight. Mid to low level clouds
will stick around tonight which will help keep temperatures
similar to last night even though today's daytime highs are
several degrees colder. These mid and low level clouds should also
help keep dense fog away overnight. Although if clouds do clear
out a bit in a specific location visibilities could quickly drop,
but widespread dense fog is not expected at this time. The lull
in rainfall will only last till tomorrow morning before our next
system starts to bring increased rain chances to the area again.
Low pressure system will begin to move in and ahead of it a
frontal boundary push through our area. Surface low will begin to
increase in strength as it exits just to our north and this should
cause locations in NE Tennessee and SW Virginia to see the
highest precipitation chances and rainfall amounts in our forecast
area.

.LONG TERM (Wednesday Night through Tuesday)...
Primary weather maker will be an H5 closed low digging southward
down the upper Mississippi Valley through Wednesday before
ejecting eastward across the Tennessee Valley through Thursday.
This will bring periods of showers and isolated thunderstorms
Tuesday night through Thursday evening, followed by a fair and
warmer day Friday. But the progressive weather pattern will
persist, with a new storm system moving through the Rockies into
the Plains this weekend, tapping Gulf Moisture and bringing into
east TN and vicinity waves of scattered convection Saturday and
Sunday. A new deep upper low will move into the northern Plains
and Great Lakes during the opening days of the new week, and the
associated westerly flow across our region should reduce our rain
chances next week while keeping temperatures close to normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  73  55  73 /  60  80  60  30
Knoxville McGhee Tyson Airport, TN  60  72  55  69 /  50  80  70  50
Oak Ridge, TN                       60  73  55  70 /  60  70  60  50
Tri Cities Airport, TN              57  71  54  66 /  40  80  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM/GC
Hazardous weather outlook, May 23, 3:39 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EDT Tue May 23 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 AM EDT Tue May 23 2017 /239 AM CDT Tue May 23 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong upper level storm system will move across the Tennessee
Valley Wednesday. The airmass across the area will be moist and
unstable to produce widespread showers and thunderstorms. The main
concern with these storms will be locally heavy rainfall and
afternoon and early evening small hail.

A moist and very unstable airmass will be across the area this
weekend and near Monday. Scattered showers and thunderstorms are
possible each day. Some of these storms may be severe with
damaging winds, hail and locally heavy rainfall possible with the
stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend and Monday, but
confidence is low on the timing of the storms.

In the hours before

Special weather statement, May 23, 6:58 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
558 PM CDT TUE MAY 23 2017

TNZ098-232345-
Marion TN-
558 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stevenson, or 9 miles west of Bridgeport, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Chimneys S.p., Martin Springs, Foster Falls S.p., Haletown (guild),
Hicks Gap S.p., Sequatchie Cave, New Hope, Fiery Gizzard S.p. and
Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 8586 3529 8552 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8539 3504 8541 3501 8543
      3498 8548 3499 8586
TIME...MOT...LOC 2257Z 243DEG 22KT 3499 8587

JLB
Special weather statement, May 23, 7:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM CDT TUE MAY 23 2017

TNZ098-240030-
Marion TN-
644 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads,
Chimneys S.p., Martin Springs, Fiery Gizzard S.p., Foster Falls S.p.,
Griffith Creek, Haletown (guild), Hicks Gap S.p., Sequatchie Cave,
New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 8569 3519 8581 3522 8573 3531 8556
      3527 8549 3526 8544 3522 8540 3518 8539
      3511 8539 3509 8536 3507 8536 3504 8539
      3504 8541 3500 8543 3498 8548
TIME...MOT...LOC 2343Z 244DEG 19KT 3514 8562

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:58 PM EDTSpecial Weather StatementMRXMarion47 min
May 23, 7:44 PM EDTSpecial Weather StatementMRXMarion46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.